Letters to the Editor
A Case of Paroxetine-Induced Galactorrhea
We report a case of galactorrhea in a 24- year-old woman (Ms N) voluntarily admitted for depression and anxiety. Paxil 10 mg taken orally once daily was prescribed, and on treatment day 5, Ms N developed galactorrhea (the nonpuerperal discharge of milk-containing fluid from the breast). This patient had no history of galactorrhea. She first noticed the discharge on the night of treatment day 5 and described it as grey-creamy (right nipple) and white-creamy (left nipple). The volume was significant enough that discharge dripped down her abdomen and flanks. She did not notice any bloody, greenish, or foul-smelling discharge. The medication was discontinued the next morning, and the discharge ceased that night.
In our approach to this patient, we sought to eliminate the most likely causes of galactorrhea. Hypothyroidism results in increased levels of thyrotropin-releasing hormone, which increases prolactin secretion. Kidneys clear prolactin, and thus, kidney disease may cause secondary hyperprolactinemia. During pregnancy, and for up to 2 years after cessation of breast-feeding, galactorrhea may be a normal finding. Because Ms N’s routine admission measurements of urea, creatinine, thyroid-stimulating hormone, and beta human chorionic gonadotropin (b-HCG) were all normal, we were able to eliminate underlying kidney disease, hypothyroidism, or pregnancy as possible causes of galactorrhea.
Serum prolactin measurements taken the day that galactorrhea began and 3 days after it subsided were both within normal range. Thus, we did not observe a drug-related increase in prolactin, and we could reassure the patient that she did not have a pituitary adenoma. When evaluating prolactin measurements in cases of galactorrhea, it must be remembered that prolactin is necessary but not sufficient to initiate lactation, and milk production may continue in the presence of normal basal plasma prolactin levels.
Clinicians should be aware of the possibility that selective serotonin reuptake inhibitors (SSRIs) can induce galactorrhea. This case report can be added to others (1,2), as well as to the manufacturer’s databases (3). The approach to patients should comprise discontinuation of the implicated SSRI, careful documentation of the galactorrhea, and documentation of recent menstrual history. Pregnancy testing and assessment of thyroid status should be done where menstrual history is equivocal or hypothyroidism is a possibility. Assessing prolactin level is likely to be low yield; it should be undertaken where clinically indicated or where there is significant patient anxiety. In cases of nonresolving galactorrhea, clinicians should direct their attention to neoplastic, structural, metabolic, and other causes, as described in Pena and Rosenfeld’s recent comprehensive review (4).
1. Bonin B, Vandel P, Sechter D, Bizouard P. Paroxetine and galactorrhea. Pharmacopsychiatry 1997;30:133–4.
2. Gonzalez E, Minguez L, Sanguino RM. Galactorrhea after paroxetine treatment. Pharmacopsychiatry 2000;33:118.
3. GlaxoSmithKline. Local Database, CD/2002/288, Paroxetine-Galactorrhea.
4. Pena KS, Rosenfeld JA. Evaluation and treatment of galactorrhea. American Family Physician 2001;63:1763–70.
Eric Davenport, BSc
Raj Velamoor, MB, BS, DPM, MRC Psych (UK), FRCPC